Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 6, NWS Topeka, KS

April 16, 202423 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 16, 2024, 2:45 AM CDT for 23 counties in Kansas. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2024, 2:45 AM CDT (07:45 UTC)
In effect from
Apr 16, 2024, 9:00 AM CDT
Expired
Apr 16, 2024, 7:00 PM CDT
In force
10 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

987 
WWUS73 KTOP 160745
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
245 AM CDT Tue Apr 16 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-170000-
/O.NEW.KTOP.WI.Y.0006.240416T1400Z-240417T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Eskridge, Junction City, Valley Falls,
Concordia, Abilene, St. Marys, Lyndon, Carbondale, Burlingame,
Horton, Herington, Lawrence, Topeka, Osage City, Overbrook,
Grantville, Washington, Holton, Blue Rapids, Ozawkie, Manhattan,
Minneapolis, Perry, Burlington, Greenleaf, Oskaloosa, Clifton,
Nortonville, Belleville, Seneca, Harveyville, Paxico, Clay
Center, Garnett, Frankfort, McFarland, Emporia, Hanover, Meriden,
Wamego, Alta Vista, Marysville, Maple Hill, Alma, Sabetha, Linn,
Lebo, Ottawa, Council Grove, Bennington, Hiawatha, and McLouth
245 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Gargan
2 follow-up statements
242 
WWUS73 KTOP 162103
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
403 PM CDT Tue Apr 16 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-170000-
/O.CON.KTOP.WI.Y.0006.000000T0000Z-240417T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Oskaloosa, Clay Center, Clifton,
Nortonville, Concordia, Paxico, Frankfort, Alta Vista, Herington,
Hanover, Perry, Manhattan, St. Marys, McLouth, Lawrence, Junction
City, Overbrook, Sabetha, Meriden, Greenleaf, Garnett, McFarland,
Wamego, Council Grove, Washington, Abilene, Linn, Holton, Topeka,
Minneapolis, Harveyville, Carbondale, Eskridge, Blue Rapids,
Maple Hill, Burlingame, Ozawkie, Burlington, Hiawatha,
Belleville, Bennington, Grantville, Seneca, Osage City, Alma,
Ottawa, Emporia, Valley Falls, Horton, Marysville, Lyndon, and
Lebo
403 PM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West-southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of central, east central, north central, and 
  northeast Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

Teefey
864 
WWUS73 KTOP 170005
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
705 PM CDT Tue Apr 16 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-170115-
/O.EXP.KTOP.WI.Y.0006.000000T0000Z-240417T0000Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Oskaloosa, Clay Center, Clifton,
Nortonville, Concordia, Paxico, Frankfort, Alta Vista, Herington,
Hanover, Perry, Manhattan, St. Marys, McLouth, Lawrence, Junction
City, Overbrook, Sabetha, Meriden, Greenleaf, Garnett, McFarland,
Wamego, Council Grove, Washington, Abilene, Linn, Holton, Topeka,
Minneapolis, Harveyville, Carbondale, Eskridge, Blue Rapids,
Maple Hill, Burlingame, Ozawkie, Burlington, Hiawatha,
Belleville, Bennington, Grantville, Seneca, Osage City, Alma,
Ottawa, Emporia, Valley Falls, Horton, Marysville, Lyndon, and
Lebo
705 PM CDT Tue Apr 16 2024

...WIND ADVISORY HAS EXPIRED...

The winds have weakened so the advisory was allowed to expire. 
Isolated gusts to 40 or 45 mph could still occur for the next few 
hours this evening.

$$

Teefey

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:41 AM CDT, 2 hours 4 minutes earlier. Its key messages:

  • Severe thunderstorms with potentially a tornado or two could impact the region overnight tonight.
  • The risk for severe weather late in the evening and after midnight makes for a greater threat while people sleep.
  • Strong southwest winds could gust to near 40 mph across east central Kansas through the day Tuesday.
Area forecast discussion, Apr 16, 12:41 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1241 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe thunderstorms with potentially a tornado or two could
  impact the region overnight tonight.

- The risk for severe weather late in the evening and after
  midnight makes for a greater threat while people sleep.

- Strong southwest winds could gust to near 40 mph across east
  central Kansas through the day Tuesday.

&&

.DISCUSSION...
Issued at 245 PM CDT Mon Apr 15 2024

19Z water vapor imagery showed a closed upper low over the four
corners region with a tropical fetch of moisture streaming into
the central plains from the Gulf of California. Surface obs
show dewpoints in the middle 60s almost entirely through the
forecast area advecting into southern NEB.

For tonight and into Tuesday morning, models show the best forcing
for vertical motion moving across the forecast area between 06 and
12Z. CAPE values are progged to be between 2000 and 3000 J/kg as 0-
6km bulk shear increases to near 60KT. SO the environment looks to
be favorable for severe weather. There is a caveat though mainly
around the forecast hodographs showing weak winds around 700MB
during the overnight period. This weakness in the wind field causes
a looping inflection in the hodograph across east central and
northeast KS suggesting that there could be disruptions in the
updraft circulations making it difficult for individual storms to
maintain discrete identity. However a well mixed boundary layer will
increase the potential for storms to remain nearly rooted in the
boundary layer with 0-1km helicity of 300 to 400 m2/s2 and a treat
for tornadoes well after midnight tonight. I think the inflection in
the hodograph is why the CAMs are showing more of a broken line of
storms towards daybreak through northeast KS instead of several
supercell storms. The expectation is for severe storms to develop
odd the dryline in western KS this evening and move towards the
north central KS counties. These storms appear to have the greatest
potential for tornado as the inflection in the forecast hodographs
is much less pronounced. Think the potential for discrete storms
decreases the further east storms move, but I am not willing to
discount a tornado or two given the strong shear and CAPE
environment. The dryline/Pacific front is expected to push east of
the forecast area mid-morning Tuesday with the main severe weather
risk pushing east as well.

Tuesday afternoon and evening, models have some warp around moisture
within the closed low moving across north central KS. Instability is
progged to be much lower with forecast soundings suggesting deep
mixing of the boundary layer and storms being high based. There may
be some small hail if storms redevelop within the cold core low. The
deep mixing noted in the forecast soundings also points to the
potential for wind advisory level winds across east central KS
through the day Tuesday. There was some discussion about issuing a
wind advisory for Tuesday but the consensus was to let later shifts
take a look at the 00z data.

POPs have increased for Thursday as a cold front pushes through the
forecast area. There doesn't appear to be a strong shortwave noted
in the deterministic models, but the NAM and GFS do show good mid
level frontogenesis and q vector convergence for vertical motion. So
think the increased POPs are valid. Confidence in the small POPs
after Thursday are low given the front should be well southeast of
the area by then.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Apr 16 2024

A line of showers and storms may move across the terminals after
9Z and last for an hour or two. There may be some gusty winds if
a line of storms develops. There may be some light showers
between 13Z and 15Z. MVFR ceilings will drop to around 1300 feet
through the early morning hours. Once the front moves through
after 14Z, the clouds will clear. Southwest to west winds will
increase through the morning and increase to 18 to 24 KTS with
some gusts up to 35 KTS during the late morning and early
afternoon hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Wolters
AVIATION...Gargan
Hazardous weather outlook, Apr 15, 2:57 PM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
257 PM CDT Mon Apr 15 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-162000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for east central, north central
and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop across western Kansas and move
towards north central Kansas late this evening or around midnight.
Some of these storms could be severe with large hail around 2 inches
in diameter, damaging winds of 60 to 70 mph, and a tornado or two
possible. As the night progresses, additional thunderstorms are
expected to develop over northeast and east central KS during the
pre-dawn hours and could also be severe with large hail and damaging
winds. The timing of the severe weather during the overnight hours
makes it a greater threat with most people sleeping.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms should be ongoing across northeast and east central
Kansas at daybreak Tuesday. These storms should push east of the
forecast area by noon.

There could be an isolated thunderstorm develop across north central
Kansas Tuesday afternoon. These storms may be capable of some small
hail.

Strong south and southwest winds are possible mainly across east
central Kansas through the day Tuesday. Winds could gust up to 40
mph.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late this evening across north central Kansas.

Wolters

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:05 AM CDTSpecial Weather StatementTOPRepublic25 min
Apr 16, 3:32 AM CDTSpecial Weather StatementTOPRiley28 min
Apr 16, 3:51 AM CDTSpecial Weather StatementTOPClay, Dickinson24 min
Apr 16, 3:54 AM CDTSpecial Weather StatementTOPMorris36 min
Apr 16, 3:56 AM CDTSpecial Weather StatementTOPMarshall, Nemaha34 min
Apr 16, 4:00 AM CDTSpecial Weather StatementTOPRepublic30 min
Apr 16, 4:17 AM CDTSpecial Weather StatementTOPGeary, Morris28 min
Apr 16, 4:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee32 min
Apr 16, 5:01 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie29 min
Apr 16, 5:08 AM CDTSpecial Weather StatementTOPCoffey37 min
Apr 16, 5:17 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon28 min
Apr 16, 5:38 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage37 min
Apr 16, 5:49 AM CDTTornado WarningTOPOsage26 min
Apr 16, 6:03 AM CDTSpecial Weather StatementTOPMarshall27 min
Apr 16, 6:19 AM CDTTornado WarningTOPDouglas, Osage, Shawnee26 min
Apr 16, 6:26 AM CDTSpecial Weather StatementTOPWabaunsee34 min
Apr 16, 6:31 AM CDTSpecial Weather StatementTOPWabaunsee29 min
Apr 16, 6:40 AM CDTTornado WarningTOPDouglas, Jefferson17 min
Apr 16, 7:11 AM CDTSevere Thunderstorm WarningTOPJackson49 min
Apr 16, 7:24 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 16, 7:36 AM CDTSevere Thunderstorm WarningTOPLyon, Osage24 min
Apr 16, 7:41 AM CDTSevere Thunderstorm WarningTOPBrown49 min
Apr 16, 7:54 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 16, 7:57 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee33 min
Apr 16, 8:27 AM CDTSpecial Weather StatementTOPShawnee48 min
Apr 16, 8:33 AM CDTSpecial Weather StatementTOPAnderson, Franklin42 min
Apr 16, 8:37 AM CDTSpecial Weather StatementTOPBrown23 min
Apr 16, 8:43 AM CDTSevere Thunderstorm WarningTOPFranklin32 min
Apr 16, 8:59 AM CDTSpecial Weather StatementTOPDouglas31 min

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.